Texas Senior Care and Housing Directory
Texas Senior Care and Housing Directory

Find Alzheimer's Memory Care:

Alzheimer’s Patients with Sundowning Syndrome

How to Tell if Your Loved One is Sundowning

Man with Sundowning Syndrom

Taking care of a person with Alzheimer’s disease is rarely easy. It can get more difficult, however, in the evenings. As many as 20% of people with Alzheimer’s become particularly agitated, anxious, and restless as daylight fades; these symptoms can last throughout the night. This is called “Sundowning” and it can be very disruptive—both for the Alzheimer’s patient and the caretaker.

Sundowning is a symptom of Alzheimer's disease and other forms of dementia. Confusion and agitation worsen in the late afternoon and evening, or as the sun goes down. Symptoms are less pronounced earlier in the day. Sundowning most often affects people who have mid-stage and advanced dementia.

What Causes Sundowning

Doctors aren’t sure why sundowning happens, although it appears to be related to the changes Alzheimer’s disease causes in the brain.

A few of the possible causes and triggers may include:

  • Physical and mental exhaustion at the end of the day.
  • Difficulty in determining the difference between dreams and reality.
  • A disrupted internal body clock.
  • Reduced lighting, causing shadows and visual effects that are frightening to people with Alzheimer’s.
  • Reactions to nonverbal signals of stress from caregivers after a tiring day.
  • A lack of stimulation or boredom during the day
  • .

How to Tell if Your Loved One is Sundowning

Sundowning can occur as early as late afternoon, and may last all night; it usually gets better in the mornings.

The symptoms include: 

  • Anxiousness and agitation in the evenings or late afternoons
  • Restlessness and irritability
  • Increased confusion or disorientation
  • Aggressiveness or demanding behavior
  • Paranoid or suspicious behavior
  • Yelling, pacing, or increased agitated activity
  • Auditory or visual hallucinations
  • Mood swings, especially in the evenings


What You Can Do

While doctors may not know what the cause of the syndrome is, there are a few things you can do to help minimize the effects of sundowning. Here are a few ideas.

Be aware of triggers.

Fading light seems to be a pretty universal trigger for sundowning, but your loved one might have other triggers that make sundowning more likely. Try to observe and be aware of what seems to trip the behavior, and try to minimize that in the patient’s environment if possible.

Keep a steady routine.

Try to give the patient a predictable schedule for waking, eating, sleeping, and other activities. Routines can be comforting and a change in routine may be contributing to the person’s anxiety.

Help your loved one get a good night’s sleep.

The elderly frequently need less sleep than younger people, and insomnia at night can add to agitation. Try to set the stage for a good night’s sleep for your loved one. Help them stay away from alcohol or cigarettes; let them eat sugar or drink caffeine-laden drinks only in the mornings. Make them a large lunch and keep dinners smaller. Try not to let the person nap or exercise fewer than four hours before bedtime; naps should be short and only earlier in the day.

Create a comforting environment.

Darkness triggers the behavior, so make sure their environment is well-lit. Close curtains and blinds. Turn on relaxing music that you know they like. Ask other people staying in the house to stay quiet, and be sure the temperature in the house is comfortable; be aware that the elderly can feel cold and heat more acutely than younger people.

Talk to your doctor.

Talk to your doctor about what meds your loved one is taking and the behavior you are seeing. Chronic pain can add to an Alzheimer’s patient’s stress and agitation, as can insomnia. It is possible that the sundowning behavior could be helped by pain or sleep medications. It is also possible that your loved one’s current medications may be contributing to the problem, and it might be worth it to try a different combination of medications.

In conclusion, Sundowning can be stressful for caregivers and difficult to deal with. In addition to the above, it may be helpful to join a caregiver support group to cope with the challenges. Hopefully, you can reduce the symptoms by creating a calming environment for the patient, reducing triggers, and talking to your doctor about possible treatment.

Related Articles:

About | Advertise | Contact Us | Site Map | Privacy Policy

DISCLAIMER: Links to other websites or references to products, services or publications do not imply the endorsement or approval of such websites, products, services or publications by Elder Options of Texas. The determination of the need for senior care services and the choice of a facility is an extremely important decision. Please make your own independent investigation.

Facebook Twitter LinkedIn Pinterest StumbleUpon Google+